Delaware, 2008

Excessive Heat in Delaware, July 16 to 23, 2008

July 16 to 23, 2008 · NWS PHI · 4 events in 4 counties and zones

The longest heat wave of the summer affected northern Delaware from July 16th through the 22nd and southern Delaware from July 16th through the 23rd. The heat wave ended in the northern part of the state on the 22nd as thunderstorms kept temperatures below 90 degrees and in the southern part of the state on the 23rh after a cold front moved through.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The longest heat wave of the summer affected northern Delaware from July 16th through the 22nd and southern Delaware from July 16th through the 23rd. The heat wave ended in the northern part of the state on the 22nd as thunderstorms kept temperatures below 90 degrees and in the southern part of the state on the 23rh after a cold front moved through. High temperarures were in the lower to mid 90s. The combination of the temperatures and dew points produced apparant temperatures or heat indices of around 100F. Highest temperatures included 96 degrees at the New Castle County Airport and Bethany Beach (Sussex County), 95 degrees in Dover (Kent County) and 94 degrees in Georgetown (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 16, 3:40 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 3:40 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT WED JUL 16 2008

.SYNOPSIS...
HIGH PRESSURE NEAR THE SURFACE TODAY AND TONIGHT WILL STRENGTHEN IN
THE UPPER ATMOSPHERE BY THURSDAY...WITH HOTTER TEMPERATURES AND MORE
HUMID CONDITIONS RESULTING THURSDAY AND ON INTO THE WEEKEND. A
FRONTAL BOUNDARY IS EXPECTED TO ENTER OUR AREA OVER THE WEEKEND AND
STALL...WITH A TROUGH OF LOW PRESSURE POSSIBLY REMAINING ALONG THE
COAST INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANOTHER PLEASANT SUMMER DAY IS IN STORE FOR OUR SERVICE AREA TODAY.
SUNSHINE WILL BE ABUNDANT IN RESPONSE TO A STRONG LOW AND MID
LEVEL RIDGE OF HIGH PRESSURE FROM NEW ENGLAND TO THE MID
MISSISSIPPI VALLEY. WITH THE AIRMASS MODIFYING TOWARD WARMER
HIGHS TODAY AS COMPARED WITH PREVIOUS DAYS, MANY PLACES IN THE
LOWER DELAWARE VALLEY WILL REACH 90 OR 92. HOWEVER, DEW POINTS
AROUND SUNRISE OF 60 TO 65 ARE EXPECTED TO RETREAT INTO THE UPPER
50S TO NEAR 60 WITH DRIER AIR MIXING DOWN FROM 850 HPA. WINDS WILL
BE MOSTLY LIGHT AT LESS THAN 10 KNOTS. HOWEVER, DIRECTIONS WILL
TEND TO VARY, WITH THE LIGHT NORTHWEST OR NORTH FLOW EARLY THIS
MORNING SWINGING AROUND TO SOUTHEAST OR SOUTH AT MANY LOCATIONS
THIS AFTERNOON AS THE HIGH BECOMES ESTABLISHED A BIT FURTHER
SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DRY WEATHER IS STILL FORECAST THROUGH THURSDAY NIGHT. FULL OR
ALMOST FULL SUNSHINE WILL BE WORKING IN CONCERT WITH THE BUILDING
HIGH ALOFT TO PRODUCE HIGHS IN THE 90S, EXCEPT IN THE UPPER 80S
OVER THE HIGHER ELEVATIONS NORTH AND NORTHWEST, AND IN THE 80S
OVER THE COASTAL ZONES. THICKNESSES POINT TO MID 90S OVER THE
URBAN LOCATIONS, SO THE EXCESSIVE HEAT WATCH STARTING THURSDAY
STILL LOOKS GOOD, ALTHOUGH DEW POINTS MAY BE A LIMITING FACTOR FOR
HIGH HEAT INDICES IF THE GFS, WHICH SHOWS LOWER AFTERNOON DEW
POINTS IN RESPONSE TO MIXING FROM ALOFT, IS MORE CORRECT. THE MOS
GUIDANCE IS MORE IN AGREEMENT AFTER THURSDAY IN SHOWING DEW POINTS
RISING THROUGH THE 60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE THERMOSTAT IS BEING TURNED UP THROUGH THIS PERIOD, AS HIGH
PRESSURE ALOFT SETTLES IN AND INTENSIFIES. AS A RESULT, THE
EXCESSIVE HEAT WATCH FOR THE HIGHLY URBANIZED AREAS WILL BE
CONTINUED. IN FACT, IT WAS EXTENDED THROUGH 00Z SUNDAY (8 PM SATURDAY
EVENING). THE WATCH MAY VERY WELL NEED TO BE UPGRADED TO AT LEAST
A HEAT ADVISORY AND POSSIBLY AN EXCESSIVE HEAT WARNING BY
THURSDAY. SURROUNDING AREAS WILL ALSO BE HOT, BUT WITH LESS URBAN
HEAT ISLAND INFLUENCE AND LOWER OVERNIGHT TEMPERATURES, THE
EFFECTS WILL NOT BE QUITE AS GREAT. BY THURSDAY, HOWEVER, A HEAT
ADVISORY OR EVEN AN EXCESSIVE HEAT WARNING MAY BE NEEDED FOR THE
SURROUNDING AREAS AS WELL. THE MESSAGE EARLY ON IS TO PREPARE FOR
THE HEAT AND TAKE IT EASY.

A FRONTAL BOUNDARY IS SHOWN ON THE MODELS TO WANDER SOUTHWARD
INTO OUR AREA DURING THE WEEKEND, AND MAY IN FACT STALL OVER OUR
AREA SUNDAY. CONFIDENCE IS NONE TOO HIGH IN WHAT HAPPENS
THEREAFTER, ALTHOUGH THE GFS IS PARTIAL TO SHOWING A COASTAL
TROUGH. PERHAPS THIS WILL HELP TO INITIATE SCATTERED DIURNAL
CONVECTION, ESPECIALLY AS THE UPPER HEIGHTS LOWER A BIT.

THERE WILL BE A SEA BREEZE SETTING UP EACH DAY, SO MUCH COOLER
TEMPERATURES ARE ANTICIPATED AT THE SHORE. THE OCEAN TEMPERATURES
HAVE GONE UP THE PAST SEVERAL DAYS INTO THE MID AND UPPER 60S
WITH AN ONSHORE FLOW, HOWEVER A RETURN TO A SOUTH TO SOUTHWEST
FLOW MAY COUNTER THIS TREND.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
IN THE TAFS JUST ISSUED WE MAINTAINED SOME MVFR VSBYS TOWARD MORNING
AT KRDG AND MVFR TO OCCASIONAL IFR VSBYS AT KMIV AND KACY. FOR THE
LATTER TWO ITS BASED ON THE DETERIORATION OF CURRENT VSBYS.
ELSEWHERE THE DROP IN DEW POINTS YESTERDAY AFTERNOON COUPLED WITH
THE CURRENT TEMP DEW POINT SPREAD SHOULD PREVENT ANY FOG FROM
FORMING.

AIR MASS IS QUITE DRY, SO WE ARE NOT EXPECTING LITTLE IF ANY CUMULUS
TO FORM. IF IT DOES BASED ON THE EXPECTED TEMP DEW POINT SPREAD, THE
BASES SHOULD BE PRETTY HIGH. AS THE DAY CONTINUES THERE SHOULD BE
TWO EXPECTED WIND SHIFTS, THE FIRST WHEN THE RIDGE AXIS MOVES EAST
AROUND MID DAY AND A SECOND WHEN A SEA BREEZE FRONT MAKES INROADS AS
FAR WEST AS THE PHL METRO AIRPORTS IN THE EARLY EVENING.

OUTLOOK...
HIGH PRESSURE WILL SETTLE SOUTH OF THE AREA WEDNESDAY NIGHT AND
THURSDAY. AS LOW-LEVEL MOISTURE INCREASES, THERE MAY BE SOME FOG A
FEW HOURS EITHER SIDE OF DAYBREAK ON THURSDAY. ALSO, WITH THE
BUILDING HEAT AND HUMIDITY, SOME HAZE MAY DEVELOP. A COLD FRONT IS
THEN FORECAST TO DROP INTO OUR AREA SATURDAY AND POTENTIALLY STALL
ON SUNDAY, BEFORE MOVING BACK NORTHWARD. THE THREAT OF CONVECTION
APPEARS TO RETURN LATER SATURDAY AND SUNDAY. THERE COULD BE SOME
EARLY MORNING MVFR OR IFR VSBY RESTRICTIONS AS WELL AS MVFR OR IFR
CIGS AND VSBYS IN ANY CONVECTION OVER THE WEEKEND.

&&

.MARINE...
SWELLS FROM BERTHA WILL BE CONTINUING, ALBEIT BELOW SCA CRITERIA.
WINDS ARE FORECAST TO BECOME MORE ONSHORE TODAY AS A PIECE OF THE
BROAD HIGH PRESSURE SYSTEM ESTABLISHES ITSELF OVER NEW ENGLAND AND
THE ADJACENT COASTAL WATERS. WE ARE NOT EXPECTING A SHARP FUNNELING
OF WINDS IN DELAWARE BAY AS THE DIRECTIONAL COMPONENT SHOULD BE MORE
EAST THAN SOUTHEAST, BUT WORTH KEEPING AN EYE ON IT. BERTHAS SWELL
INFLUENCE SHOULD PERSIST INTO FRIDAY, AGAIN EXPECTED TO REMAIN BELOW
SCA LIMITS. WITH THE CORE OF THE HIGH PRESSURE SYSTEM ESTABLISHING
ITSELF ACROSS THE EASTERN SEABOARD THURSDAY AND FRIDAY, WINDS SHOULD
REMAIN FAIRLY LIGHT WITH THE STRONGEST, BUT STILL BELOW SCA
CRITERIA, WINDS DIURNALLY PEAKING DURING THE AFTERNOON AND EVENING.

ON THE WEEKEND WINDS SHOULD INCREASE FROM THE SOUTHWEST IN ADVANCE
OF THE NEXT WEAK COLD FRONT. A SOUTHERLY SWELL SHOULD DEVELOP FRIDAY
NIGHT INTO SATURDAY, BUT SCA CRITERIA ARE NOT EXPECTED TO BE
REACHED. THE FRONT SHOULD STALL OVER THE REGION ON SUNDAY. WHILE
THIS WOULD BRING THE CHANCES FOR SOME UNSETTLED CONVECTIVE
WEATHER, WINDS AND SEAS REMOVED FROM THE CONVECTION SHOULD BE WELL
BELOW SCA LIMITS.

RIP CURRENTS...
A MODERATE RISK REMAINS IN EFFECT THROUGH THIS EVENING AS THE LONG
PERIOD EASTERLY SWELLS CONTINUE. SWELLS ARE STILL AVERAGING 3 TO 4
FEET AT BUOY 9. THE RIP CURRENT RISK WILL BE AUGMENTED A BIT THIS
AFTERNOON AND EARLY EVENING AS THE WINDS ARE EXPECTED TO BECOME
ONSHORE AND WE ARE ALSO COMING CLOSER TO THE FULL MOON. SWELLS FROM
BERTHA STILL HAVE A CLEAR SHOT AT OUR COAST ON THURSDAY AND THE
MODERATE RISK MIGHT PERSIST INTO THAT DAY AT THE LEAST. IT IS
STRONGLY RECOMMENDED TO CONTINUE USING EXTRA CAUTION AND CHECKING
WITH LIFEGUARDS BEFORE ENTERING THE WATER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WATCH FROM THURSDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR PAZ067>071.
NJ...EXCESSIVE HEAT WATCH FROM THURSDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NJZ015-017>019.
DE...EXCESSIVE HEAT WATCH FROM THURSDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS.../
NEAR TERM.../
SHORT TERM.../
LONG TERM.../ EBERWINE
AVIATION...GIGI
MARINE...GIGI
Hazardous weather outlook, Jul 16, 2:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT WED JUL 16 2008

DEZ001-NJZ015-017>019-PAZ067>071-170800-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
330 AM EDT WED JUL 16 2008

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

A HEAT WAVE OF FIVE CONSECUTIVE DAYS OF 90 DEGREES OR MORE, WITH
ELEVATED HUMIDITY, IS SHAPING UP. THE POTENTIALLY DANGEROUS PERIOD
IS FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-170800-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-
330 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOTTER AND MOE HUMID CONDITIONS ARE EXPECTED THURSDAY THROUGH
SATURDAY, AS HIGH TEMPERATURES COULD TOP OUT AT OR ABOVE 90
DEGREES SEVERAL, OR EVEN ALL, OF THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-170800-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
330 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF RIP CURRENTS IN IS EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-170800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
330 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Delaware Beaches

When
July 16, 9:00 AM EST to July 23, 7:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Excessive Heat, Inland Sussex

When
July 16, 9:00 AM EST to July 23, 7:00 PM EST
Where
Inland Sussex forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Excessive Heat, Kent

When
July 16, 9:00 AM EST to July 23, 7:00 PM EST
Where
Kent forecast zone
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Excessive Heat, New Castle

When
July 16, 9:00 AM EST to July 22, 7:00 PM EST
Where
New Castle forecast zone
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124556, 124558, 124559, 124560.